Case Report of Multiple Keratoacanthomas and Squamous Cell Carcinomas in a Patient Receiving Pembrolizumab
May 2017 | Volume 16 | Issue 5 | Case Reports | 513 | Copyright © May 2017
Soham Chaudhari DO, a Argentina Leon MD,b Ethan Levin MD,b Isaac Neuhaus MD,b and Wilson Liao MDb
aPalisades Medical Center, North Bergen, NJ bUniversity of California, San Francisco, CA
PD-1 is expressed on antigen-stimulated T cells and induces a downstream signaling pathway that works by negative feedback to inhibit T cell proliferation, cytokine release, and cytotoxicity. PD-1 antibodies increase tumor cell killing peripherally and have a role in advanced melanoma treatment. We describe a case of an 84 year old female with stage 4 metastatic melanoma in a trial of the PD-1 inhibitor pembrolizumab who developed multiple keratoacanthomas after several months of treatment. While keratoacanthomas have been reported in patients taking BRAF inhibitors, no such reports exist for those on pembrolizumab, making this the first case report to point out this association for further investigative studies.
J Drugs Dermatol. 2017;16(5):513-515.
Tumor cells evade cytotoxic T-cell activity by expressing PD-1 ligands on their cell surface. Anti-PD-1 and PD-L1 therapeutic antibodies induce long-lasting anti-tumor responses in patients with advanced solid tumors, including advanced melanoma. Pembrolizumab is a humanized monoclonal IgG4 kappa-isotype PD-1 inhibiting antibody demonstrated to have robust clinical activity against melanoma and an acceptable safety profile in a phase 1 study, with 81% of the patients surviving for at least 1 year after treatment.1 In another phase 1 study, no dose-limiting toxicities were reported when administered for up to 10 mg/kg for 96 weeks.2,3 Pembrolizumab was approved by the U.S. Food and Drug Administration in September 2014 for the treatment of advanced melanoma not responsive to other treatments and is also being studied in other types of cancers.
An 84-year-old Caucasian female presented to the dermatology clinic in April 2013 with a pigmented lesion on her right temple. Biopsy revealed at least a 2.4 mm thick melanoma which was positive for a NRAS G12D mutation but negative for BRAF mutation. Past medical history was significant for two basal cell cancers (BCC), one on the left thigh in 1990 and another on the right eyebrow in 1995, a cutaneous squamous cell carcinoma (SCC) on the left ankle in 2012, and a greater than 2 year history of moderate to severe psoriasis.In May 2013, the patient had wide local re-excision of the melanoma with positive sentinel lymph nodes. In September 2013, she underwent external beam radiation therapy (XRT) for an in transit melanoma metastasis on the right side of her face with apparent complete response. However, in November 2013, a diagnosis of stage 4 melanoma was made as PET/CT imaging demonstrated liver, bone, and lung metastasis.The patient began a trial of pembrolizumab in February 2014 with scheduled infusions every two weeks. Two months later, the patient developed a 1.5 cm by 1.8 cm nodular lesion on the right shin (Figure 1) that was biopsied and initially diagnosed as a crateriform SCC. The pathology showed a papillated to crateriform proliferation of atypical keratinocytes with central and overlying ortho- and parakeratosis. Further excision of the residual lesion revealed a crateriform, exo-endophytic proliferation of keratinocytes, with a central mass of cornified cells, and areas of involution. The keratinocytes demonstrated large vesicular nuclei and abundant pale eosinophilic cytoplasm. A final diagnosis of KA was made.In May 2014, CT imaging revealed shrinkage of the metastatic tumors in the liver and lung. Due to worsening psoriasis, she was prescribed topical steroids and prednisone 10 mg daily for several weeks. In July 2014, five months after starting pembrolizumab, the patient developed two additional skin lesions: a 1.0 cm by 0.8 cm exophytic papule with central crusting on the right lower leg (Figure 2) and a 2.3 cm by 1.5 cm dome-shaped plaque with adherent scale on the left lower leg (Figure 3). Pathology revealed the former to be a verrucous KA and the latter to be a cystic KA. Both were treated medically with 5-fluorouracil intralesional injections with subsequent reduction in size of both lesions.In September 2014, due to flaring psoriasis, pembrolizumab was paused indefinitely. The patient was started on acitretin 25 mg daily for psoriasis but discontinued it after three days